Medication changes frequently occur in the long-term care setting, including the discontinuation of medications. The vast majority of the time, medications are stopped abruptly (i.e., “cold turkey”). However, there are a number of concerns with stopping certain medications without tapering them to discontinuation. Older adults in particular are more susceptible to adverse events when medications are stopped inappropriately.
What does “tapering a medication” mean?
Tapering a medication means gradually decreasing the total daily dose of a medication, typically with the goal of discontinuing the medication. This process can take anywhere from days to weeks (and possibly months) depending on medication-specific factors and patient response to the decreased dose. It is important when tapering medications, particularly in the elderly, to taper one medication at a time when possible. This can help decrease the risk of withdrawal symptoms and pinpoint issues with a particular medication more easily.
Why should a medication be tapered?
Tapering medications is done to reduce the likelihood of an adverse event or withdrawal symptoms. When a patient has been on the same medication and dose for a while, their body has likely become tolerant to that medication and it may be difficult to stop taking it unless the medication is gradually reduced over time. While many people think of psychotropic medications or opioid pain medications when it comes to tapering, other medications can cause issues as well when discontinued abruptly.
Which medications need to be tapered?
The following types of medications should not be stopped abruptly following long-term use and should be tapered before completely discontinuing (please note that this list is not all-inclusive):
Symptoms of abrupt discontinuation: Gastrointestinal upset and heartburn
PPIs: Nexium (esomeprazole), Prilosec (omeprazole), Protonix (pantoprazole)
H2RA’s: Pepcid (famotidine)
Symptoms of abrupt discontinuation: Worsening anxiety, chills, headache, insomnia, irritability, myalgia
SSRIs: Celexa (citalopram), Lexapro (escitalopram), Prozac (fluoxetine), Paxil (paroxetine), Zoloft (sertraline)
SNRIs: Prestiq (desvenlafaxine), Cymbalta (duloxetine), Effexor (venlafaxine)
Miscellaneous: Wellbutrin (bupropion), Buspar (buspirone), trazodone, amitriptyline
Symptoms of abrupt discontinuation: Angina pectoris, anxiety, severe hypertension, myocardial infarction, and tachycardia
Beta-blockers: atenolol, Coreg (carvedilol), Lopressor/Toprol (metoprolol tartrate and succinate), Bystolic (nebivolol)
Alpha 2 adrenergic agonists: Catapres (clonidine), Intuniv (Guanfacine)
Symptoms of abrupt discontinuation: Dyskinesias, insomnia, nausea, restlessness
Haldol (haloperidol), Abilify (aripiprazole), Clozaril (clozapine), Zyprexa (olanzapine), Invega (paliperidone), Seroquel (quetiapine), Risperdal (risperidone)
Symptoms of abrupt discontinuation: Agitation, anxiety, confusion, delirium, insomnia, seizures
Xanax (alprazolam), Klonopin (clonazepam), Valium (diazepam), Ativan (lorazepam)
-Corticosteroids (higher doses/long duration)
Symptoms of abrupt discontinuation: Anorexia, hypotension, nausea, weakness
Medrol (methylprednisolone), Decadron (dexamethasone), Deltasone (prednisone)
Symptoms of abrupt discontinuation: Restlessness, muscle spasms, hyperhidrosis, nausea, rebound insomnia or anxiety
Lunesta (eszopiclone), Sonata (zaleplon), Ambien (zolpidem)
-Opioid pain medications
Symptoms of abrupt discontinuation: Abdominal cramping, anxiety, chills, diaphoresis, diarrhea, insomnia, restlessness
Fentanyl, Norco (hydrocodone/APAP), Dilaudid (hydromorphone), MS Contin (morphine), Oxycontin (oxycodone), Percocet (oxycodone/APAP)
-Skeletal Muscle Relaxants
Symptoms of abrupt discontinuation: agitation, anxiety, confusion, depression, hallucinations, hypertonia, insomnia, mania, nightmares, paranoia, and seizures
Lioresal (baclofen), Soma (carisoprodol), Zanaflex (tizanidine)
How should a medication be tapered?
Recommendations for tapering medications may be different based on specific properties of the medication as well as patient-specific factors. For example, the antihypertensive medication clonidine can be tapered more quickly by decreasing the dose by 50% every 2-3 days until discontinued, whereas the antidepressant amitriptyline can take months to taper. Sometimes a tapering effort has to be slowed down or stopped depending on the patient’s response. It is generally best practice to go slow and taper medications one at a time. Pharmacists are always happy to help come up with a safe plan for discontinuing medications!
Tapering off opioids: When and how – Mayo Clinic
How to taper off your antidepressant – Harvard Health
Switching and stopping antidepressants (nih.gov)
Have you successfully tapered a medication to discontinuation and need help disposing of the remaining supply? Use our guide:
Medication Disposal: How to guide | The Corum Capsule (corumpharmacy.com)
Written by: Amanda Hanger, Pharm.D. Candidate 2022
Danielle Chamness, Pharm.D., BCPS, BCGP